Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 238, NWS Cleveland, OH

August 27, 2004Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2004, 1:38 PM EDT for Lucas County, Ohio. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 1:38 PM EDT (17:38 UTC)
Expired
Aug 27, 2004, 2:45 PM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lucas County, OH

The radar

The Detroit radar (KDTX), 117 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 271738
SVRCLE
OHC095-271845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN NORTHWEST OHIO

* UNTIL 245 PM EDT

* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLAND...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOLEDO...
  OREGON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4172 8366 4173 8347 4170 8343 4170 8334
      4172 8335 4164 8321 4162 8357 4157 8361
      4153 8370 4150 8371 4165 8381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:35 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 27, 1:35 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
135 PM EDT FRI AUG 27 2004

.AVIATION (18Z-18Z)...
TSTMS DVLPG ON OUTFLOW BOUNDARIES OVR NW OHIO ACTIVITY SHOULD DCR AS
IT MOVS E INTO ERN OHIO...AS BEST CONVG IS NW OH.

.SHORT TERM (TODAY THRU SAT)
BIG QUESTION IN THE SHORT TERM IS WHERE WILL THE REMNANTS OF THE
THUNDERSTORMS OVER ILLINOIS GO.  RUC MODEL TAKES THE WHOLE PACKAGE
UP INTO MICHIGAN WHILE THE ETA AND GFS SOLUTIONS SAY IT WILL HEAD
EAST AND THEN WEAKEN WITH TIME.  LATEST RADAR INDICATES LINE APPEARS
TO BE WEAKENING ACROSS THE CENTRAL PORTIONS OF THE LINE.  SOME
WARMING OF THE TOPS ALSO INDICATED ON THE LAST FEW SATELLITE IMAGES.
FORECAST AREA HAS BEEN IN THE SOUTHWEST FLOW WITH FRONTAL BOUNDARY
TO THE NORTH TO NORTHWEST OVER THE LAST FEW DAYS. SO...TREND POINTS
TOWARD SOME LEFTOVER SHOWER AND MAYBE AN EMBEDDED THUNDERSTORM THIS
MORNING FROM REMNANTS.

DEW POINTS HAVE RISEN INTO THE MIDDLE AND UPPER 70S OVER ILLINOIS
AND INDIANA AND IT APPEARS OUR DEW POINTS WILL RISE FROM THE CURRENT
UPPER 60S INTO THE LOWER 70S THROUGHOUT THE DAY MAKING IT FEEL VERY
MUGGY. INSTABILITY PARAMETERS ARE NOT AS IMPRESSIVE ON THIS MORNINGS
RUN COMPARED TO 24 HOURS AGO.  ETA AND GFS HINT AT SOME FORM OF
BOUNDARY SETTING UP SOUTHWEST TO NORTHEAST OVER THE FORECAST AREA TO
BECOME THE FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
I WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS
AFTERNOON.

COLD FRONT IS PROGGED TO MOVE SOUTHEAST ACROSS THE AREA TONIGHT AND
BECOME THE IMPETUS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.  MODELS STILL ADVANCE WAVES ALONG THE FRONT ACROSS
THE AREA ON SATURDAY.  HOWEVER...THIS MODEL RUN INDICATES THE
FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF WARM AIR
ADVECTION THROUGH SUNDAY MORNING.

WILL NOT MAKE TOO MANY CHANGES IN TEMPERATURES THROUGH THE PERIOD.
CURRENT FORECAST MAX AND MIN TEMPERATURES LOOK GOOD.

&&

.LONG TERM (SAT NITE INTO NEXT WEEK)
THE FRNT WL BRING RELIEF FROM THE WRM/HUMID CONDS WI SHWRS/TSTMS
FROM LATE SAT AFTN THRU SUN. FNT PROG TO SWEEP ACRS THE STA DURG
SUN. WL BRING AN END TO THE PCPN BY SUN EVENG AS HI PRES BLDS IN AND
A CNG IN THE AMS. DRIER AND LESS HUMID FOR MON THRU THURS.

&&

.AVIATION (06Z-06Z)...
FOG AND HAZE LIFTING A BIT BUT WL MOSTLY LINGER THRU EARLY MORN
HOURS BUT WITH CLOUDS/BREEZE WILL PROB NOT GET TOO DENSE. PATCHY SC
ABT 40K IN WEAK ISENTROPIC LIFT OVR NW AND N CNTRL OH WL SPREAD NE
EARLY THIS MORNING BUT SHUD LIFT OUT AFT DAYBREAK. COMPLEX OF
TSTORMS WILL LIKELY LIFT NE ACROSS CENTRAL AND N GRTLKS ALTHOUGH A
SOUTHERN COMPONENT COULD TRY AND WORK ITS WAY ESE ACROSS IND AND
ILLINOIS. OUTLFOW BOUNDARY COULD DVLP OVR S MI AND ONTARIO THIS
AFTERN AND WL HAVE TO WATCH FOR STORMS MOVG OR DVLPG ACROSS LERI
AND WL USE TEMPO FOR YNG AND ERI AND VICINITY AT OTHER SITES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

SHORT TERM...LOMBARDY
LONG TERM...20
AVIATION...KOSARIK
Hazardous weather outlook, Aug 27, 6:38 AM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT FRI AUG 27 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT
ISOLATED STORMS COULD REACH SEVERE LIMITS.

THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS
AFTERNOON AS DAY TIME HEATING OCCURS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.

A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME
STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST
ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS.

NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND.

LOMBARDY

In the hours before

Special weather statement, Aug 27, 1:38 PM EDT, 0 minutes before
OHZ003-006>009-017>019-271845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI AUG 27 2004

STRONG THUNDERSTORMS OVER WESTERN OHIO FROM NEAR MAUMEE BAY
TO TOLEDO TO VAN WERT WERE BECOMING MORE ORGANIZED WITH
HEAVY RAIN.

THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND
DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:20 PM EDTSpecial Marine WarningCLE55 min
Aug 27, 3:19 PM EDTSevere Thunderstorm WarningCLEWood56 min
Aug 27, 4:10 PM EDTSpecial Marine WarningCLE2 hr
Aug 27, 4:14 PM EDTSevere Thunderstorm WarningCLEAshtabula, Lake61 min
Aug 27, 5:45 PM EDTSevere Thunderstorm WarningCLETrumbull60 min
Aug 27, 6:45 PM EDTSevere Thunderstorm WarningCLEMahoning60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.